Question

I am a 50 year old male with AIDS. My CD4 count is 1100 and my viral load is under 20. I am taking Descovy, Sustiva, Metformin, Gabapentin, and multivitamins. My semen is clear and watery and limited when I ejaculate. How can I increase my sperm count and appearance of it?

Answer

Sperm/ejaculate appearance depends on many factors including frequency of sex, diet, hydration status, hormone levels, age, other medications and conditions. HIV infection per se has variable but often minor effect on semen. Data is limited regarding effect of your HIV regimen on semen characteristics. Studies with that regimen and my own experience with many patients suggest that the HIV regimen has only a modest effect on semen in most patients. It often is not simple to increase semen volume though decreased frequency of sex and good hydration often helps some. In some cases a urologic evaluation is worthwhile. KH